A few months back we posted a blog titled:
In the blog we ruminated that while they noted the off label nature of this treatment, we thought that they understated the number of problems encountered by patients who have undergone this treatment.
A few things we noted included the lumpiness some patients had encountered as well as some patients complaining about a blue hue after being injected. This blue hue arises due to the Tyndall effect which is the blue light we notice when light is scattered by a colloidal particle. The same phenomenon explains why the sky is blue and why our veins appear blue even though we all know our blood is red.
As to problems with lumpiness, we noted that due to the thinner skin overlying the eyelids patients were much more prone to have problems with fillers under the eyes as opposed to in the nasolabial folds and cheeks.
So we lamented that unfortunately the number of people who read our blog would be far less than those who read the NY Times article and go running to whichever doctor they could find seeking this “cure” for under eye circles.
Thankfully we noted that this last week Ms Natasha Singer posted a new article-Questions on Using Fillers Near Eyes. In the article she not only expounds on the off label nature of these uses but the growing number of patients having problems with these injections.
We want to be clear that doctors use medicine off label all the time. Most antibiotics get approved to treat one problem- say sinus infections- and then get used for other needs. So off label by itself is not the problem. We believe that the skin around the eyes by its very nature is more fragile and thinner and as a result, in less experienced hands injections can cause problems like lumpiness. We believe that doctors should be more clear in the potential problems. However, the quote by a doctor saying any injection can cause blindness is also unfair. It is technically true, but its like saying anyone crossing the street can be hit by a car.
Our next blog will be on our use of fat for under the eyes and the concertina effect.No comments